Sleeping pill could be responsible for falls in elderly
The elderly are often unsteady on their feet – but it might not be anything to do with getting old. One of the world’s most popular sleeping pills could be the unsuspected culprit, researchers have discovered this week.
Zolpidem – which is found in many prescription sleeping drugs, such as Ambien – causes a loss of balance and unsteadiness even several hours after waking up.
Zolpidem causes a “significant loss of balance” in around 58 per cent of elderly people – and even in 27 per cent of young people. The drug also affects cognitive abilities, even two hours after waking.
Researchers from the University of Colorado at Boulder say the drug has significant safety risks, which had not been detected in earlier trials.
Falls are the leading cause of injury in older people, and a third suffers injuries that need hospital care.
(Source: Journal of the American Geriatrics Society, 2011; doi: 10.1111/1532-5415.2010.03229x).